Plan B = Acne side effect?
July 31, 2008 8:53 PM   Subscribe

Plan B = Acne Breakout? I took Plan be about 2 weeks ago, and am now having terrible acne. Granted, it's summer, and I'm under a lot of stress, but I've never broken out this badly. They seem like serious zits, too, really deep and large. Acne is listed as an uncommon side-effect, but I've also read that some folks have have had REALLY bad break outs, long term. I'll be making a Dr. appt. soon, but has this happened to anyone? If so, what's going to become of me?!? Do I just have to wait it out, or is there something that I can do?
posted by BlackStrapMolasses to Health & Fitness (7 answers total) 2 users marked this as a favorite
 
IANAG, but my sister has had this side-effect, and it went away after a bit. It's not really suprising, given that you've just taken an heroic dose of hormones.
posted by pompomtom at 9:13 PM on July 31, 2008


can you define "a bit"? I'm just getting worried that I did some long-lasting damage.

and it is a little surprising, considering that BC is commonly used for acne treatment, i guess everything in moderation...

I also didn't mention that I have taken this before years ago, and was fine.
posted by BlackStrapMolasses at 9:39 PM on July 31, 2008


Some BC pills actually makes acne and oily skin worse, depending what sort of synthetic progestin is in them. The progestin in Plan B -- levonorgestrel -- is more likely to cause to cause testosterone-like effects such as acne/bad skin/unusual hair growth. Since estrogen (usually in the case of a combination BC pill) cancels out testosterone-like effects, it kind of makes sense that you'd suddenly have bad acne after using Plan B seeing as all it is is a really high does of levonorgestrel without any estrogen added.

If you are planning to start some sort of hormonal birth control after you see you doctor, that might help the acne settle down a bit. Otherwise, you'll just have to wait for for your body to sort out the hormonal wackiness.
posted by thisjax at 9:56 PM on July 31, 2008 [1 favorite]


Don't pick at them, they really will heal faster and without scars if you don't. Drink tons of water. Don't scrub your face, 'cause this will open them. Relax, they won't be with you forever.
posted by Penelope at 7:59 AM on August 1, 2008


Have you confirmed that the Plan B worked? I might be worth a home test just to be sure.

If that's not the issue, you may be extra-sensitive right now to your usual cleaning routine thanks to the hormone disruption. What you're describing sounds like cystic acne, which is usually best nipped with antibiotics. Until you can get them, you might back off as much as possible from the products you normally put on your face, use a fresh pillowcase every night, don't share or reuse washcloths/towels that touch your face. Wash gently, drink lots of water, get to the doctor as soon as you can get in.
posted by Lyn Never at 8:01 AM on August 1, 2008


I say wait it out. I've been on the pill for years, and any time I've taken a break from it I suddenly have the worst complexion of my life for a little while. I can only imagine suddenly taking a huge dose of hormones your body isn't used to would have a similar effect. I think there's just an adjustment period with any major hormonal change like that, and in my experience it always takes a little longer than you expect for things to go back to normal.
posted by thejanna at 8:46 AM on August 1, 2008


thanks so much for all of the tips! I suppose what I read online just made me freak out, i'm back to my normal self. Eff those wacky hormones! Thanks, everyone.
posted by BlackStrapMolasses at 10:31 PM on August 3, 2008


« Older Groan. I need dental braces as an adult... many...   |   Two straws. One glass. Lots of tequila. Newer »
This thread is closed to new comments.